Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 102, NWS Jackson, KY

May 31, 2006McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2006, 2:53 PM EDT for McCreary County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 2:53 PM EDT (18:53 UTC)
Expired
May 31, 2006, 3:30 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:15 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 11:15 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT WED MAY 31 2006

.DISCUSSION...
FORECAST LOOKS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS
AND DEW POINTS IN THE GRIDS...BUT NO CHANGES TO TEMPS FOR THE ZFP.
12Z 850 MB TEMPS SUPPORT HIGHS IN MOST AREAS AROUND 90 DEGREES.
MORNING UPPER AIR OBS...MODELS AND WATER VAPOR SATELLITE IMAGERY
SHOWS THE H5 HIGH REMAINS CENTERED OVER THE JKL CWA. EXPECT THE BEST
CHANCES FOR CONVECTION TODAY BOTH EAST AND WEST OF THE CWA. MODIFIED
MORNING SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 90 DEGREES...LIFTED
INDICES OF -6...AND CAPES 2000 TO 3000 J/KG THIS AFTERNOON.
EXPECTING SOME ISOLATED CONVECTION TO FIRE AS SFC TEMPS REACH NEAR
CONVECTIVE TEMPS. KEPT 30 POPS WITH SCATTERED WORDING IN THE NW
COUNTIES IN THE CWA...WITH A LITTLE HIGHER MEAN RH IN THIS AREA.
CURRENT 88D MOSAIC SHOWS CONVECTION DRIFTING SOUTHWEST OVER WEST
VIRGINIA...ROTATING AROUND THE UPPER HIGH. ANY THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE VERY SLOW MOVERS...WITH A GOOD
POTENTIAL FOR HEAVY RAINFALL AMOUNTS WHERE THEY OCCUR. SOUNDINGS
SHOW STORM MOTIONS ONLY AROUND 3 KT. UPDATED PRODUCTS ALREADY SENT.

&&

.PREV DISCUSSION...

317 AM EDT WED MAY 31 2006

DISCUSSION...
DEEP RIDGING ACROSS THE REGION AGAIN THIS MORNING. STRONG SUBSIDENCE
HAS MORE OR LESS KEPT US DRY THE PAST COUPLE DAYS WITH RECORD WARMTH.
LITTLE CHANGE IN THE OVERALL PATTERN PROGGED TODAY...SO PERSISTENCE
(WARM AND DRY) WAS WEIGHED HEAVILY. THAT BEING SAID...THERE ARE A
COUPLE CONVECTIVE BOUNDARIES ACROSS THE REGION THIS MORNING WHICH
WILL LIKELY HELP FOCUS A LITTLE BETTER PRECIP COVERAGE TODAY. THE
LATEST NAM APPEARS TO BE DEVELOPING ORGANIZED CONVECTION ALONG ONE
BOUNDARY IN THE I-75 CORRIDOR LATE TODAY...BUT THIS IS SUSPECT AS ITS
75 DEWPOINTS PROVIDE TOO MUCH INSTABILITY. OVERALL KEPT POPS IN THE
20-30 RANGE LATE TODAY...AND CHC OVERNIGHT. TEMPERATURES TODAY SHOULD
BE SIMILAR TO YDAY...WITHIN A CPL DEG OF 90 EXCEPT IN THE HIGHER
MOUNTAINS.

SHOULD SEE GOOD COVERAGE PRECIP FROM THURSDAY AFTERNOON INTO ERLY
MORNING FRIDAY. GOOD UPPER SUPPORT...SURFACE BOUNDARY...AND PLENTY
OF MOISTURE/INSTABILITY IN PLAY. KEPT POPS IN THE LIKELY RANGE...BUT
ONCE THE TIMING BECOMES MORE CLEAR AND PERIOD OF CATEGORICAL POPS
WILL BE WARRANTED. SHUD SEE ENOUGH SUN EARLY THURSDAY TO PUSH
TEMPERATURES FROM AN EARLY WARM START TO READINGS ABOVE THE LATES
MAV GUIDANCE.

MADE SOME MINOR DOWNWARD ADJUSTMENTS TO TEMPS FRIDAY DUE TO CAA AND A
FAIR AMOUNT OF CLOUDS EXPECTED.

1017 PM EDT TUE MAY 30 2006

CONVECTION THIS EVENING MAINLY STAYED JUST OUTSIDE THE FORECAST
AREA...BUT ONE ISOLATED THUNDERSTORM STILL OVER BUCHANAN COUNTY VA
AND JUST BARELY ACROSS THE BORDER INTO PIKE COUNTY. THIS IS FORECAST
TO DISSIPATE WITHIN THE HOUR. ONCE THIS HAS DISSIPATED SHOULD SEE A
DRY NIGHT ACROSS THE AREA...AND HAVE UPDATED THE GRIDS AND
ASSOCIATED FORECAST PRODUCTS TO REFLECT THIS.

430 PM EDT TUE MAY 30 2006

FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT...

THE UPPER LEVEL RIDGE CAMPED OVER THE EASTERN THIRD OF THE CONUS
CONTINUES TO DOMINATE THE SHORT-TERM FORECAST. THE PATTERN IS ABOUT
TO CHANGE HOWEVER...AS EVIDENCED BY THE INCREASED CONVECTION ACROSS
THE REGION THIS AFTERNOON. LOCAL RADAR SHOWS NO STORMS PRESENTLY IN
THE FORECAST AREA...BUT DECIDED INCREASED INSTABILITY (-5 LI/S ON
THE RUC) AND ABUNDANCE OF LOW LEVEL MOISTURE (DEWPOINTS ABOVE 60)
WARRANTED SLIGHT CHANCE FOR SHOWERS / STORMS EARLY THIS EVENING.
UPPER LEVEL RIDGE...PER NAM AND GFS...WILL BEGIN SLIPPING TO THE
WEST ON WEDNESDAY. THIS WILL ENABLE MORE MOISTURE TO SLIP INTO THE
REGION...AND ALTHOUGH WEDNESDAY LOOKS TO BE ANOTHER NICE WARM
DAY...COVERAGE OF SHOWERS AND STORMS WILL PROBABLY BE GREATER IN THE
AFTERNOON TOMORROW THEN THEY ARE TODAY.

WEDNESDAY EVENING INTO THURSDAY LOOKS TO BE THE NEXT THREAT FOR ANY
WIDESPREAD ACTIVITY...AS A BAROCLINIC ZONE PUSHES SOUTH TOWARDS THE
BLUE GRASS. INSTABILITY ACROSS THE REGION IS NOT REAL IMPRESSIVE...
BUT SUFFICIENT CONSIDERING SURFACE HEATING AND LOW LEVEL MOISTURE TO
KICK OFF SOME SEVERE STORMS. SHOWERS / STORMS WILL LINGER IN THE
FORECAST AREA INTO FRIDAY.

MOS GUIDANCE WAS WARMER TODAY THEN 24-HOURS AGO. TREND SEEMS
REASONABLE...CONSIDERING THE RECORD TEMPERATURES ECLIPSED TODAY IN
JACKSON AND LONDON. FOLLOWED MOS TREND AND ADJUSTED HIGHS AND LOWS
UP A COUPLE OF DEGREES FROM THIS MORNINGS FORECAST PACKAGE FOR THE
FIRST FOUR PERIODS...STAYING ON THE WARM SIDE OF GUIDANCE.

FOR THE PERIOD FRIDAY THROUGH TUESDAY...

PER HPC LEANED TOWARDS THE ECMWF FOR DAYS 4 AND 5 AND THE ENSEMBLE
MEAN FOR DAYS 6 AND 7.

COOLER TEMPERATURES AND DRY WEATHER WILL BE IN STORE FOR THE
WEEKEND...AS A COLD FRONT PUSHES EAST OF THE CWA ON FRIDAY. POPS
WILL END FROM WEST TO EAST ON FRIDAY. KEPT POPS ON THE LOW SIDE ON
FRIDAY...AS MODELS QUICKLY PUSH THE PRECIPITATION OUT OF THE CWA.
THE UPPER TROF PUSHES EAST OF THE AREA ON LATE SATURDAY.
TEMPERATURES WILL WARM TO START THE WORKWEEK...AS AN AMPLIFIED
PATTERN SETS UP WITH THE UPPER TROF OVER THE NORTHEAST AND THE UPPER
RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES AREA. MODELS ARE HINTING AT THE RIDGE FLATTENING AND UPPER
FLOW BECOMES MORE ZONAL ON TUESDAY...12Z GFS IS HINTING ON A COLD
FRONT APPROACHING ON TUESDAY...BUT WITH LOW CONFIDENCE ATTM WILL
KEEP POPS ON THE LOW SIDE. KEPT A DIURNAL TREND FOR POPS MONDAY AND
TUESDAY. STAYED CLOSE TO THE HPC NUMBERS FOR THE GRIDS...HOWEVER
HIGHS MAY NEED TO BE BUMPED UP WITH THE RIDGE BUILDING OVER THE
AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, May 31, 4:15 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT WED MAY 31 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
REMAIN POSSIBLE OVERNIGHT. ANY STORMS WHICH DEVELOP WILL MOVE VERY
SLOWLY...AND BE CAPABLE OF PRODUCING HEAVY RAINS AND SOME LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE THROUGH KENTUCKY LATE THURSDAY INTO THURSDAY
NIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT...AND A FEW OF THE STORMS WILL BE ACCOMPANIED BY
GUSTY WINDS AND POSSIBLY HAIL.

MORE STORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A NEW FRONTAL
SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JOHNSTONE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:06 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley24 min
May 31, 3:20 PM EDTSevere Thunderstorm WarningJKLPulaski25 min
May 31, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski30 min
May 31, 3:35 PM EDTSevere Thunderstorm WarningJKLMcCreary24 min
May 31, 3:49 PM EDTSevere Thunderstorm WarningJKLLaurel41 min
May 31, 4:10 PM EDTSevere Thunderstorm WarningJKLPulaski50 min
May 31, 4:27 PM EDTSevere Thunderstorm WarningJKLRockcastle48 min
May 31, 5:13 PM EDTSevere Thunderstorm WarningJKLPowell44 min
May 31, 5:30 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley45 min
May 31, 5:56 PM EDTSevere Thunderstorm WarningJKLWolfe33 min
May 31, 6:04 PM EDTSevere Thunderstorm WarningJKLBreathitt26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.